Tinnitus is a ringing or pulsating sound that can be heard when there is no outside source for the sound--the ringing comes from inside the ear. The American Tinnitus Association estimates that over 50 million Americans experience this condition, and approximately 12 million have severe enough tinnitus to see their physician. Exposure to loud noises is the leading cause of tinnitus, but some medications--both over-the-counter and prescription--can also cause the condition 1.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Antibiotics are prescription medications used to treat bacterial infections. Tinnitus is a known side effect of chloramphenicol, erythromycin, tetracycline, vancomycin and bleomycin. Tinnitus can result from long-term or high-dose antibiotic treatment.
Aspirin, when taken in large doses, may lead to tinnitus. CNN Health reports that overdoses, or patients taking more per day than is recommended for their age, can lead to tinnitus and eventual hearing loss. After aspirin therapy is discontinued, tinnitus symptoms usually disappear.
Its toxic effect is similar to aspirin in that higher doses are more likely to cause tinnitus, and as soon as therapy is discontinued, hearing typically returns to normal.
Barry Keate, a tinnitus researcher and advocate, notes that while antidepressant drugs such as Prozac, Zoloft and Paxil do not cause:
- they are known to exacerbate tinnitus symptoms
- can increase the perceived volume of ringing
It is important to discuss any tinnitus symptoms with a physician when seeking counseling for depression, as there are alternative medications which may be prescribed.
Diuretics, often called water pills, are medications that help the body eliminate excess fluids. Patients with high blood pressure or kidney disease may be treated with diuretics like bumetanide, ethacrynic acid or furosemide. Barry Keate reports that tinnitus usually results only from high-dose diuretic IV therapy.
Anti-malarial medications are given as preventatives and as treatments of malaria. DeafAccess.org reports that side effects are more pronounced when actually treating the illness, as higher doses of medications such as quinine and chloroquinine are required. Once the drugs are discontinued, however, tinnitus typically reverses.
DeafAccess.org reports that side effects are more pronounced when actually treating the illness, as higher doses of medications such as quinine and chloroquinine are required. Barry Keate reports that tinnitus usually results only from high-dose diuretic IV therapy. After aspirin therapy is discontinued, tinnitus symptoms usually disappear.
- Brand X Pictures/Stockbyte/Getty Images